Please use this identifier to cite or link to this item: http://cmuir.cmu.ac.th/jspui/handle/6653943832/65763
Title: Persistent Severe Hiccups After Dexamethasone Intravenous Administration
Authors: Nantawit Sugandhavesa
Passakorn Sawaddiruk
Torphong Bunmaprasert
Sintip Pattanakuhar
Siriporn C. Chattipakorn
Nipon Chattipakorn
Keywords: Medicine
Issue Date: 30-Apr-2019
Abstract: BACKGROUND Hiccups induced by steroids administration is not common. Although it is not life-threatening and is always recognized as a transient and minor complication, it can be severely uncomfortable and significantly diminished patient quality of life. In this case report, persistent hiccups were observed in 2 middle-aged Thai men receiving low-dose intravenous dexamethasone. This case report highlights the awareness of severe dexamethasone-induced hiccups. CASE REPORT A 49-year-old man and a 38-year-old man were admitted to our hospital and received IV dexamethasone. The hiccups started after each patient received a single dose of dexamethasone. The frequency and severity of their hiccups increased over time during dexamethasone treatment. Hiccups still continued to occur despite the discontinuation of dexamethasone and lasted for 72 h after drug termination. CONCLUSIONS Dexamethasone can cause persistent hiccups. Although hiccups are not life-threatening, it should not be neglected since it can be severely uncomfortable and significantly diminish patient quality of life. Termination of dexamethasone can gradually relieve hiccups. Dexamethasone should be used cautiously and clinicians must be aware of this undesirable effect.
URI: https://www.scopus.com/inward/record.uri?partnerID=HzOxMe3b&scp=85065499172&origin=inward
http://cmuir.cmu.ac.th/jspui/handle/6653943832/65763
ISSN: 19415923
Appears in Collections:CMUL: Journal Articles

Files in This Item:
There are no files associated with this item.


Items in CMUIR are protected by copyright, with all rights reserved, unless otherwise indicated.